Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 10, NWS Cheyenne, WY

May 18, 2013Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 18, 2013, 3:50 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2013, 3:50 PM MDT (21:50 UTC)
Expired
May 18, 2013, 4:30 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 120 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:42 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4413 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS55 KCYS 182150
SVRCYS
NEC033-105-182230-
/O.NEW.KCYS.SV.W.0010.130518T2150Z-130518T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 430 PM MDT

* AT 346 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
  PEETZ...AND MOVING NORTH AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN CHEYENNE AND
  SOUTHEASTERN KIMBALL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4100 10350 4120 10353 4119 10317 4101 10319
TIME...MOT...LOC 2150Z 184DEG 9KT 4100 10340

HAIL...1.00IN
WIND...<50MPH

$$

MAZUR
2 follow-up statements
338 
WWUS55 KCYS 182215
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT SAT MAY 18 2013

NEC033-105-182230-
/O.CON.KCYS.SV.W.0010.000000T0000Z-130518T2230Z/
CHEYENNE NE-KIMBALL NE-
415 PM MDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
KIMBALL AND SOUTHWESTERN CHEYENNE COUNTIES UNTIL 430 PM MDT...

AT 414 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
POTTER...AND MOVING NORTH AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN KIMBALL AND EXTREME
  SOUTHWESTERN CHEYENNE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4100 10346 4120 10347 4119 10328 4101 10332
      4100 10340
TIME...MOT...LOC 2216Z 184DEG 9KT 4106 10339

HAIL...1.00IN
WIND...<50MPH

$$

MAZUR
051 
WWUS55 KCYS 182224
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT SAT MAY 18 2013

NEC033-105-182234-
/O.EXP.KCYS.SV.W.0010.000000T0000Z-130518T2230Z/
CHEYENNE NE-KIMBALL NE-
424 PM MDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIMBALL AND
SOUTHWESTERN CHEYENNE COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 4100 10346 4120 10347 4119 10328 4101 10332
      4100 10340
TIME...MOT...LOC 2224Z 184DEG 9KT 4108 10339

$$

MAZUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:12 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 18, 2:12 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT SAT MAY 18 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1236 PM MDT SAT MAY 18 2013

18Z SURFACE ANALYSIS SHOWED SIGNIFICANT MOISTURE POOLING IN THE
NEBRASKA PANHANDLE WITH MOST LOCATIONS OBSERVING DEW POINTS IN THE
50S. DRIER AIR JUST TO THE WEST OF THE WYOMING STATE LINE. THIS
BOUNDARY SHOULD BE THE FOCAL POINT FOR STRONG CONVECTION AS THE
AFTERNOON PROGRESSES. SPC HAS THIS AREA IN SLIGHT RISK AND WOULD
NOT BE SURPRISED TO SEE WATCH LATER TODAY. CURRENT LAPS DATA
SHOWING CAPE VALUES ALREADY OVER 1500 IN THE PANHANDLE WITH SOME
AREAS OVER 3000.LIFTED INDEX OF MINUS 6.

RADAR BEGINNING TO SHOW STORMS DEVELOPING IN WESTERN CARBON COUNTY
AND IN NORTHERN PLATTE COUNTY. LIGHTNING DETECTION SHOWING SOME
STRIKES WITH THIS ACTIVITY.

STORMS THAT DEVELOP THIS AFTERNOON AND EVENING GENERALLY EAST OF
INTERSTATE 25 AND ESPECIALLY IN THE PANHANDLE DEFINITELY SHOULD BE
CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. IN EXTREME
EASTERN AREAS OF THE CWA AN ISOLATED TORNADO WOULD NOT BE OUT OF
THE QUESTION.

STORMS WILL CONTINUE THIS EVENING AND SHOWERS PERSIST OVERNIGHT.

COOLER TEMPERATURES EXPECTED BOTH SUNDAY AND MONDAY AS UPPER
TROUGH MOVES ACROSS THE REGION. THIS SYSTEM SHOULD KEEP THE THE
AREA UNSETTLED AND WILL CONTINUE CHANCES OF RAIN IN THE FORECAST.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 1241 PM MDT SAT MAY 18 2013

UPPER TROUGH OVER THE CENTRAL CONUS WILL CONTINUE TO BRING
WRAPAROUND RAIN SHOWERS TO MUCH OF THE FORECAST AREA MONDAY NIGHT
THROUGH TUESDAY WITH CONTINUED COOLER TEMPERATURES. SHORTWAVE
RIDGING WILL BUILD OVERHEAD FOR WEDNESDAY WITH WARMER BUT MUCH
DRIER CONDITIONS...EXCEPT FOR A SLIGHT CHANCE FOR THUNDERSTORMS OVER
THE MOUNTAINS OUT WEST. FLOW ALOFT WILL RETURN TO A MORE
SOUTHWESTERLY COMPONENT FOR THE END OF THE WEEK INTO THE WEEKEND
WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS TO MUCH OF
THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1241 PM MDT SAT MAY 18 2013

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE FORECAST AREA
TODAY AND WILL INITIATE A MORE WIDESPREAD THUNDERSTORM OUTBREAK FOR
THIS AFTERNOON. STORMS ALREADY OCCURRING OVER WESTERN CARBON
COUNTY WILL INCREASE IN COVERAGE TO THE EAST THROUGH THE
AFTERNOON...WITH SOME STORMS OVER THE WESTERN NEBRASKA EXPECTED
EXPECTED TO BECOME SEVERE WITH VERY STRONG DOWNDRAFT WINDS...LARGE
HAIL...AND HEAVY RAIN THE MAIN THREATS AFTER 22Z. STORMS OVER
SOUTHEAST WYOMING WILL ALSO PRODUCE STRONG DOWNDRAFT WINDS ALONG
WITH SMALLER HAIL. MVFR TO BRIEF IFR CONDITIONS WILL LIKELY OCCUR
IN THE STORMS...ESPECIALLY ACROSS THE NEBRASKA SITES. SHOWERS AND
THUNDERSTORMS WILL LINGER INTO TONIGHT ACROSS THE EASTERN HIGH
PLAINS...AND WILL STEADILY DISSIPATE THROUGH THE OVERNIGHT PERIOD.
GUSTY NORTHWEST WINDS WILL THEN OVERSPREAD THE FORECAST AREA EARLY
SUNDAY MORNING...WITH RAIN SHOWERS AND MVFR CIGS EXPECTED IN THE
NORTHERN PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 1241 PM MDT SAT MAY 18 2013

NO FIRE WEATHER CONCERNS AS UNSETTLED WEATHER SHOULD KEEP THE
RELATIVE HUMIDITIES ABOVE CRITICAL VALUES. TEMPERATURES WILL BE
COOLER AND CHANCES OF PRECIPITATION WILL CONTINUE THROUGH MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...GRIFFITH
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...GRIFFITH
Hazardous weather outlook, May 18, 1:55 PM MDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SAT MAY 18 2013

WYZ101>119-191715-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1111 AM MDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EAST OF THE LARAMIE RANGE
THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS FURTHER
WEST TOWARDS LARAMIE AND RAWLINS. SOME OF THESE THUNDERSTORMS MAY
BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT IS POSSIBLE IN AREAS
CLOSE TO THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY ACROSS
SOUTHEAST WYOMING...ESPECIALLY ALONG AND EAST OF THE LARAMIE
RANGE. AFTER A BRIEF BREAK IN THE ACTIVITY ON TUESDAY...THUNDERSTORMS
WILL RETURN TO THE REGION ON WEDNESDAY THROUGH THE END OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE
POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF INTERSTATE 25.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-191715-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
155 PM MDT SAT MAY 18 2013

...TORNADO WATCH 170 IN EFFECT UNTIL 10 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON
SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING OVER THE NEBRASKA PANHANDLE. THESE SEVERE
THUNDERSTORMS MAY RESULT IN LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION EAST OF HIGHWAY 385.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND
MONDAY ACROSS WESTERN NEBRASKA. ALTHOUGH SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE...SEVERE STORMS ARE NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL MOST
LIKELY BE NEEDED ACROSS THE PANHANDLE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

GRIFFITH

In the hours before

Special weather statement, May 18, 2:47 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT SAT MAY 18 2013

WYZ102-108-182115-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
247 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA AND
NORTHERN GOSHEN COUNTIES UNTIL 315 PM MDT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF JAY EM...OR 17 MILES SOUTH
OF LUSK...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUSK...
  RAWHIDE BUTTES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4293 10440 4283 10406 4241 10436 4248 10459
TIME...MOT...LOC 2047Z 202DEG 15KT 4253 10443

GRIFFITH
Special weather statement, May 18, 3:38 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT SAT MAY 18 2013

NEZ054-055-182215-
CHEYENNE NE-KIMBALL NE-
338 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIMBALL AND
SOUTHWESTERN CHEYENNE COUNTIES UNTIL 415 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF POTTER...OR 18 MILES WEST OF
SIDNEY...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN KIMBALL AND WESTERN CHEYENNE
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4100 10346 4119 10347 4120 10316 4101 10317
TIME...MOT...LOC 2139Z 171DEG 13KT 4109 10331

MAZUR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:47 PM MDTSpecial Weather StatementCYSBox Butte43 min
May 18, 2:54 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux51 min
May 18, 3:38 PM MDTSpecial Weather StatementCYSCheyenne37 min
May 18, 3:51 PM MDTSpecial Weather StatementCYSDawes54 min
May 18, 3:55 PM MDTSevere Thunderstorm WarningCYSDawes50 min
May 18, 4:12 PM MDTTornado WarningCYSDawes33 min
May 18, 4:14 PM MDTSevere Thunderstorm WarningCYSSioux46 min
May 18, 4:17 PM MDTSevere Thunderstorm WarningCYSMorrill43 min
May 18, 4:18 PM MDTSpecial Weather StatementCYSCheyenne27 min
May 18, 4:23 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball52 min
May 18, 4:35 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball40 min
May 18, 4:45 PM MDTTornado WarningCYSMorrill30 min
May 18, 5:10 PM MDTSevere Thunderstorm WarningCYSDawes20 min
May 18, 5:13 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill47 min
May 18, 5:23 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill52 min
May 18, 5:33 PM MDTSevere Thunderstorm WarningCYSMorrill27 min
May 18, 5:38 PM MDTSevere Thunderstorm WarningCYSSioux52 min
May 18, 5:52 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes38 min
May 18, 5:56 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.